Article

Vortex keratopathy in a patient receiving vandetanib for non-small cell lung cancer.

Department of Ophthalmology, Seoul National University Bundang Hospital, Seoul National University College of Medicine, Seongnam, Korea.
Korean Journal of Ophthalmology 10/2011; 25(5):355-7. DOI: 10.3341/kjo.2011.25.5.355
Source: PubMed

ABSTRACT We report a case of vortex keratopathy in a patient treated with vandetanib for non-small cell lung cancer (NSCLC). A 44-year-old female who underwent two cycles of chemotherapy for NSCLC complained of visual blurring in both eyes after the initiation of vandetanib, an anti-epidermal growth factor receptor (EGFR) and anti-vascular endothelial growth factor receptor 2 protein tyrosine kinase inhibitor. On ophthalmic examination, visual acuities were 20 / 20 OU and, with the exception of diffuse vortex keratopathy in both eyes, other findings were unremarkable. Vandetanib is believed to have caused vortex keratopathy in this patient. Anti-EGFR properties affecting normal corneal epithelial cell migration and wound healing or drug associated metabolite deposition, which is the case in numerous drug-associated vortex keratopathies, may be possible underlying mechanisms in the formation of this corneal complication.

0 Bookmarks
 · 
178 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: During the last 20 years, biologicals have become increasingly relevant in oncologic therapy. Depending on the medication used, there are different profiles of ocular side effects. Although these can be present in up to 70% of patients, they are generally underreported in the literature. Therefore, the pathophysiological details of their development are often poorly understood. Herein we attempt to identify groups of biologicals to which a specific side effect profile can be assigned. We also tried to capture all relevant side effects and therefore conducted several database investigation including Medline, Cochrane library, and the drugs section of the US Food and Drug Administration (FDA), using the following search strings: "name of biological agent (both generic and commercial names)" AND "eye" OR "ocular". If we found a side effect that has been associated with a drug, we researched Medline using the following search string: "name of biological agent" (both generic and commercial names) AND "term for the specific side effect". Due to the wealth of material we report only the drugs that are approved by the FDA.
    OncoTargets and Therapy 01/2013; 7:69-77. · 2.07 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: When using molecularly targeted agents (MTAs), oncologists and patients face new and sometimes unexpected toxicities. Though ocular adverse events (OAEs) are not uncommon with chemotherapy, they are rarely severe or dose limiting. Ocular toxicity profile may differ with MTAs, indeed severe and dose limiting toxicities have been described with targeted therapies currently under investigation. Our study aimed to review OAEs experienced with MTAs approved in solid tumours. This review revealed that many OAEs, frequent and potentially severe, exist and concern most MTAs. The suggestion is prompt referral of patients with severe pain and/or visual impairment to the ophthalmologist since these symptoms can be associated with potentially severe OAE and need ophthalmic assessment. Oncologists must be aware of such events and their potential severity for better treatment and better diagnosis in daily practice as well as in clinical trials.
    European journal of cancer (Oxford, England: 1990) 11/2013; · 4.12 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The inability to routinely monitor drug-induced phospholipidosis (DIPL) presents a challenge in pharmaceutical drug development and in the clinic. Several nonclinical studies have shown di-docosahexaenoyl (22:6) bis(monoacylglycerol) phosphate (di-22:6-BMP) to be a reliable biomarker of tissue DIPL that can be monitored in the plasma/serum and urine. The aim of this study was to show the relevance of di-22:6-BMP as a DIPL biomarker for drug development and safety assessment in humans. DIPL shares many similarities with the inherited lysosomal storage disorder Niemann-Pick type C (NPC) disease. DIPL and NPC result in similar changes in lysosomal function and cholesterol status that lead to the accumulation of multi-lamellar bodies (myeloid bodies) in cells and tissues. To validate di-22:6-BMP as a biomarker of DIPL for clinical studies, NPC patients and healthy donors were classified by receiver operator curve analysis based on urinary di-22:6-BMP concentrations. By showing 96.7- specificity and 100- sensitivity to identify NPC disease, di-22:6-BMP can be used to assess DIPL in human studies. The mean concentration of di-22:6-BMP in the urine of NPC patients was 51.4-fold (p≤0.05) above the healthy baseline range. Additionally, baseline levels of di-22:6-BMP were assessed in healthy non-medicated humans and laboratory animals (rats, mice, dogs, and monkeys) to define normal reference ranges for nonclinical/clinical studies. The baseline ranges of di-22:6-BMP in the plasma, serum, and urine of humans and laboratory animals were species dependent. The results of this study support the role of di-22:6-BMP as a biomarker of DIPL for pharmaceutical drug development and health care settings.
    Toxicology and Applied Pharmacology 06/2014; · 3.98 Impact Factor

Full-text (2 Sources)

Download
78 Downloads
Available from
May 27, 2014